I was going to respond to a rather long and tedious comment on this morning's post, and I was going to do it here, rather than in the comments, because it really needs responding to. However, something more important and serious has come up. Perhaps this something might explain my behavior over the past few days. Trust me, I have not been myself. I know this. My family knows it. And anyone who has read this blog for any amount of time knows it. More importantly, I have not liked being this way.
I did a very stupid thing.
I've been taking Paxil CR (38.5 mg) for almost two years. About six months ago, my doctor put me on Wellbutrin (XL - 300mg) for various reasons, in addition to the Paxil. He said he would start weaning me off the Paxil as soon as I got adjusted to the Wellbutrin.
Well, that took a while, because I had an allergic reaction to the Wellbutrin at first. Once that disappeared, I felt great. In fact, I felt better than I had in years. So we mad a joint decision that I would stay on both meds for a while.
Last week, I decided that I was being overmedicated. Part of this decision was a vain one; I had gained an incredible amount of weight since starting Paxil (a common side effect) and I was feeling physically horrible because of it. So, when it came time to get a refill of Paxil, I didn't.
That was six days ago.
I really thought that being on such a high dose of Wellbutrin would offset any effects of going off Paxil cold turkey, which I knew could be a Bad Thing.
It started slowly and really came to a head yesterday. I became agitated, high strung and anxious. I attributed all this to covering the war non-stop on Command Post and writing so often about that and terrorism in general on ASV. Job hazard, I guess.
Then I started getting belligerent. I was very short tempered with my kids and the rest of my family. I got in my father's face the other night in such a mean way that the rest of my family, gathered for my brother in laws Passover dinner, had their jaws hanging open. In 41 years, I have never disrespected my father like that.
It wasn't just anger and irritation. I was having wild mood swings. And I do mean wild. And severe. I was crying, I was screaming, I was totally unpredictable. I noted that this was probably the worst PMS I've ever experienced. Well, I had to blame it on something.
Then today. I started getting dizzy. But it was a weird kind of dizzy. It was as if someone was shooting off a taser gun inside my head. Electroshocks. They would throw me off balance sometimes.
Some time in the past four hours or so, the shock-like feelings became so severe that they were happening at the rate of at least 15 a minute. (There goes one right now - it's almost as if your head goes numb for a second).
Finally I accepted the fact that this had to have something to do with the lack of Paxil in my system. When in doubt, hit the internet.
Within seconds I discovered that the little shocks are referred to as zaps and they are a common symptom of Paxil withdrawal. Imagine that - not only was I not going crazy (or dying from a brain tumor as I had imagined at one point), but there was actually a name to this crazy feeling.
I started Googling Paxil withdrawal. Some of the symptoms:
nausea, dizziness, electric shock sensations sometimes known as "the zaps," headache, flu-like symptoms, balance problems, anxiety, sleep problems, gastro-intestinal problems, sweats, vivid dreaming, sensitivity to light and/or sound, etc.
Well. I've been nauseas all day. Dizzines, yes. Zaps. yes. Oh my god, the sensitivity to light! I was complaining not less than an hour ago that someone must have turned up the brightnes on the laptop screen because it was blinding me. The vivid dreaming, I always have. But this week's dreams have been more than bizarre (on that note, I dreamed about Sheila last night and she dreamed about me - and we were doing the same things - but that's another story).
Check out some of these common symptoms of Paxil withdrawal:
bq. Agitation, Irritability - Aggression, Severe Mood Swings - Extreme Irritability and Anger - Outbursts of Tears For No Apparent Reason
And there we go. My last few days in a nutshell.
That's not to say that I never had those emotions before going off the Paxil. God knows I've covered them all in the past month alone. The difference here is the extreme. There were times this week that I could not even stop myself from saying/doing/writing things I knew would just end up causing trouble; either for me or someone else. Poor DJ and Nat. They felt the brunt of this, I'm sure. And my husband, who kept saying all along that I should be taking my Paxil, but I completely ignored his pleas.
My moods and behaviors this week have indeed been extreme. I sincerely and without reservation apologize to any of my friends that I have slighted, hurt or caused distress to this week.
Oh, I meant most of what I wrote - that stuff was nothing new. I just am really sorry for the way in which I approached some subjects.
So what am I going to do? I am not going to call my doctor, I'll tell you that. He'll want me to go back on Paxil immediately. I don't want to. I can make it through these withdrawals now that I know what they are and I no longer thing I'm dying or going crazy. I think there is no scarier feeling than thinking you are really, honestly losing your mind.
So for the next few days, I'll get the zaps and maybe slur my speech a little and feel a little confused at times - that sounds like a typical night from my high school era anyhow Without the groovy hallucinations. I'll temper my emotions now that I know where they are coming from and I would be so frightened at my anger when it pops up. I'll just take a few Excedrin Migraine, put on the headphones, turn up some Portishead and mellow out.
In fact, I think I'll do that right now.
P.S. This is not an excuse for being an asshole. It's an excuse for being more of an asshole than usual.